Hail, Val Verde
- When
- April 7, 10:32 PM CST
- Where
- Val Verde County, 2.27 mi SE of Pumpville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 29.910, -101.700
An upper level short wave trough of low pressure combined with a weak cold front to cause thunderstorms a few of which produced severe size hail and damaging wind in Val Verde County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level short wave trough of low pressure combined with a weak cold front to cause thunderstorms a few of which produced severe size hail and damaging wind in Val Verde County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 7, 10:28 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1128 PM CDT SAT APR 7 2012 .AVIATION... TWO MCS OF SHRA/TSRA WILL MOVE ACROSS WESTERN PARTS OF SOUTH CENTRAL TEXAS OVERNIGHT. HAVE MAINTAINED TEMPO GROUP AT KDRT WITH MENTION OF GUSTS TO 45 KTS THROUGH 10Z. WILL PROBABLY WEAKEN AS THEY MOVE FURTHER EAST WITH NO IMPACTS TO THE I-35 TAF SITES. ISOLD SHRA/TSRA ARE EXPECTED ON SUNDAY. VFR SKIES WILL BECOME IFR/LOW END MVFR WITH STRATUS AND FOG OVERNIGHT WHICH WILL LIFT TO VFR BY LATE SUNDAY MORNING. LOCAL MVFR CIGS/VSBYS CAN BE EXPECTED IN SHRA/TSRA. LOW END MVFR WITH STRATUS AND FOG WILL REDEVELOP LATE SUNDAY NIGHT. SELY WINDS 10 KTS OR LESS WILL PREVAIL. && .PREV DISCUSSION... /ISSUED 852 PM CDT SAT APR 7 2012/ UPDATE... TWO MCS'S TO CONTEND WITH THIS EVENING...ONE WEST OF VAL VERDE COUNTY APPROACHING SANDERSON WHICH IS ASSOCIATED WITH A SHORT WAVE OVER THE BIG BEND REGION...MOVING NEWD. THE OTHER MCS ASSOCIATED WITH A COLD FRONT ACROSS WEST CENTRAL TX AND WAS MOVING/BUILDING S-SSWD. HIRES WRF MODELS MERGE THIS CONVECTION AND BRING IT INTO THE WESTERN/NWRN CWA BY 06Z...SLOWLY DISSIPATING BY 12Z SUN WITH BULK OF CONVECTION ACROSS THE WESTERN THIRD OF CWA. ONGOING FORECAST HAD PRETTY GOOD HANDLE ON POPS...BUT TWEAKED TIMING AND BROUGHT THE SLIGHT CHANCE/ISOLATED POPS SLIGHTLY FURTHER EAST AFTER MIDNIGHT...AS WELL AS INCREASING POPS ACROSS OUT WRN AND NWRN CWA. PREV DISCUSSION... /ISSUED 653 PM CDT SAT APR 7 2012/ AVIATION... SHRA/TSRA CONTINUE TO DEVELOP ALONG A WEAK COOL FRONT DRIFTING SOUTH ALONG A KABI TO KPEQ LINE...ALONG A DRYLINE FROM KPEQ TO THE BIG BEND AND NEAR A WEAK UPPER LEVEL SHORT-WAVE ALONG RIO GRANDE SOUTH OF MMPG. HI-RES MODELS SUGGEST THAT THE SHRA/TSRA WILL BECOME ORGANIZED ALONG THE FRONT AND MOVE INTO THE WESTERN HILL COUNTRY TO RIO GRANDE AREA LATE THIS EVENING. HAVE GONE WITH TEMPO GROUP AT KDRT FROM 03Z TO 07Z. DOWNDRAFT GUSTS UP TO 45 KT AND GS ARE POSSIBLE. THERE ARE NO IMPACTS FOR THE I-35 TAF SITES...EXCEPT FOR MAYBE A LIGHT OUTFLOW WIND. THIS BOUNDARY MAY GENERATE STORMS ON SUNDAY ACROSS THE HILL COUNTRY TO RIO GRANDE PLAINS. HOWEVER... HAVE LEFT MENTION OUT OF TAFS DUE TO UNCERTAINTY. VFR SKIES WILL BECOME IFR/LOW END MVFR WITH STRATUS AND FOG LATE EVENING INTO OVERNIGHT WHICH WILL LIFT TO VFR BY LATE SUNDAY MORNING. LOCAL MVFR CIGS/VSBYS CAN BE EXPECTED IN SHRA/TSRA. SELY WINDS 10 KTS OR LESS SOUTH OF BOUNDARY/FRONT AND NELY NORTH OF IT. PREV DISCUSSION... /ISSUED 312 PM CDT SAT APR 7 2012/ UPDATE... BURRO (MEXICAN MOUNTAIN) DEVELOPMENT LATE THIS AFTERNOON HAS SOME POTENTIAL TO DEVELOP EAST INTO WESTERN PORTIONS THIS EVENING. SOME OF THESE STORMS COULD BE STRONG AS 65 TO NEAR 70 DEWPOINT AIR WAS ADVECTING NORTHWEST ACROSS THE RIO GRANDE PLAINS WHICH COULD DRIVE THEM TOWARD MARGINALLY SEVERE LIMITS. RESIDUAL SHOWERS AND STORMS POSSIBLE TOMORROW MORNING MAINLY OVER THE HILL COUNTRY AND WESTERN PORTIONS WITH A FEW STORMS ALSO POSSIBLY DEVELOPING OVER THE NORTHEAST CORRIDOR TOMORROW AFTERNOON AS ANY STORMS THAT MAY FORM ALONG THE DYING COLD FRONT OVER CENTRAL TEXAS PUSH SOUTHEAST OVER THE CORRIDOR AREA. AS RIDGING ALOFT BUILDS NORTH OVER NORTHERN MEXICO AND SOUTH TEXAS TOMORROW NIGHT...MUCH LESS IF ANY BURRO ACTIVITY EXPECTED AND WITH LIGHTER WINDS...SLIGHTLY COOLER CONDITIONS CAN BE EXPECTED. LOWS MONDAY MORNING RANGING FROM THE MID 50S HILL COUNTRY TO THE LOW 60S GENERALLY ELSEWHERE. UPPER RIDGE FLATTENS OUT OVER THE AREA BY TUESDAY AND WEDNESDAY UNDER MOSTLY CLOUDY SKIES. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY AFTERNOON AS ONSHORE GULF FLOW INCREASES IN A MARGINALLY UNSTABLE AND MOIST AIRMASS. UPPER LEVEL RIDGING WILL SHIFT EASTWARD THURSDAY WITH INCREASING WESTERLY FLOW AND SUBSIDENCE. TEMPERATURES WILL RISE AS A RESULT WITH HIGHS THURSDAY RANGING FROM THE LOW 80S HILL COUNTRY TO THE MID 90S WEST. BY FRIDAY THE UPPER RIDGE WILL SHIFT EAST WITH A DOMINANT SUBSIDENT SOUTHWEST FLOW ALOFT. CONVERGENT COASTAL PLAIN DEVELOPMENT MAY WORK ITS WAY NORTH OVER EASTERN PORTIONS DURING THE DAY BOTH FRIDAY AND NEXT SATURDAY AS WINDS AGAIN INCREASE OFF THE GULF. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 66 82 63 83 61 / 10 10 - 10 10 AUSTIN BERGSTROM INTL AIRPORT 61 82 59 83 58 / - 10 - 10 10 NEW BRAUNFELS MUNI AIRPORT 64 80 59 82 57 / 10 10 - 10 10 BURNET MUNI AIRPORT 63 81 60 83 60 / 20 20 - 10 10 DEL RIO INTL AIRPORT 67 82 63 85 65 / 60 20 - - 10 GEORGETOWN MUNI AIRPORT 63 81 60 82 60 / 10 20 - 10 10 HONDO MUNI AIRPORT 63 81 59 82 58 / 20 20 - 10 10 SAN MARCOS MUNI AIRPORT 63 80 60 82 58 / 10 10 - 10 10 LA GRANGE - FAYETTE REGIONAL 62 80 62 81 60 / - 10 10 10 - SAN ANTONIO INTL AIRPORT 65 81 62 82 60 / 10 10 - 10 10 STINSON MUNI AIRPORT 65 81 61 83 60 / 10 10 - 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...04 SYNOPTIC/GRIDS...01 PUBLIC SERVICE/DATA COLLECTION...32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 552 AM CDT SAT APR 7 2012 TXZ171>173-183>194-202>209-217>225-228-081100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 552 AM CDT SAT APR 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... STRONG THUNDERSTORMS MAY DEVELOP THIS EVENING...GENERALLY NEAR AND WEST OF A LINE FROM ROCKSPRINGS TO EAGLE PASS. STRONG WINDS IN EXCESS OF 40 MPH...SMALL HAIL AND BRIEF PERIODS OF LOCALLY HEAVY RAINS ARE POSSIBLE...WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1046 PM CDT SAT APR 7 2012 TXZ183-080445- VAL VERDE- 1046 PM CDT SAT APR 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 1145 PM CDT... AT 1043 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF THE TERRELL GAS PLANT TO 7 MILES NORTH OF PUMPVILLE TO 8 MILES SOUTHWEST OF OSMAN TO 26 MILES SOUTHWEST OF LANGTRY...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... LANGTRY... OSMAN... PANDALE... SHUMLA... SEMINOLE CANYON STATE PARK... HACKBERRY CROSSING... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The Laughlin AFB radar (KDFX), 154 km away, was scanning. The volume nearest the first event began at 04:32 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated between 60 and 70 mph that broke a flag pole and shredded a flag and wind sock at an emergency helipad.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371665, 371666.